Rapid-onset hypogonadism secondary to crizotinib use in men with metastatic nonsmall cell lung cancer

Cancer, 04/06/2012

Weickhardt AJ et al. – Crizotinib therapy caused rapid suppression of T levels in men. The current results indicated that the site of action must include a central (hypothalamic or pituitary) effect, but additional direct testicular effects could not be excluded.

Methods

  • Testosterone levels were measured in 19 men with metastatic NSCLC who received crizotinib and in 19 men with metastatic NSCLC who did not receive crizotinib.
  • Clinical characteristics of the patients were compared, and additional hormone assays were performed as appropriate.
  • Two patients who began crizotinib and 4 patients who had dose interruptions or who stopped crizotinib therapy had serial hormone measurements, permitting the documentation of dynamic hormone changes on and off crizotinib treatment.

Results

  • Total T levels were low (<241ng/dL) in 19 of 19 (100%) crizotinib-treated men and in 6 of 19 men (32%) with metastatic NSCLC who did not receive crizotinib (mean T levels, 131ng/dL and 311ng/dL, respectively; P=.0002).
  • Only 1 in 5 patients who had anaplastic lymphoma kinase (ALK) gene rearrangements and had not yet received crizotinib had low T.
  • The initiation of crizotinib in 2 patients who had previously normal T levels was associated with a rapid decreases in T and in luteinizing hormone and follicle stimulating hormone levels within 14 to 21days.
  • Discontinuation of crizotinib led to increases back to normal T levels.

Print Article Summary Cat 2 CME Report